Texas, 2011

Hail in Texas, May 25 to 26, 2011

May 25 to 26, 2011 · NWS EWX · 20 events in 8 counties and zones

An upper level trough of low pressure combined with a dryline to produce severe thunderstorms on consecutive days. The first day there were severe storms in Llano, Burnet, Williamson, and Travis counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure combined with a dryline to produce severe thunderstorms on consecutive days. The first day there were severe storms in Llano, Burnet, Williamson, and Travis counties. On day two, they moved to the south and affected Bastrop, Lee, Fayette, LaVaca, and DeWitt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 10:55 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 24, 10:55 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 PM CDT TUE MAY 24 2011

.AVIATION...
A SOLID LINE OF CONVECTION HAD FORMED ALONG THE DRY DRY LINE OVER
WEST CENTRAL TEXAS. THIS LINE WILL GRADUALLY BUILD SOUTHEASTWARD INTO
THE NORTHERN HILL COUNTRY AND NORTHERN PORTIONS OF SOUTH
CENTRALTEXAS DURING THE OVERNIGHT HOURS. THE CONDITIONALLY VERY
UNSTABLE CONDITIONS WILL PRODUCE A CHANCE OF SEVERE THUNDERSTOPRMS
WITH LARGE HAIL AND DAMAGING WINDS ALONG THE LINE OF CONVECTION
OVERNIGHT. MVFR CIGS WILL DEVELOP AFTER MIDNIGHT ACROSS THE I-35
CORRIDOR. I-35 CORRIDOR TERMINALS VFR CLOUDS THIS EVENING WITH
ISOLATED SHOWERS AND THUNDERSTORMS...SOME SEVERE...LOCALLY
LOWERING CONDITIONS. MVFR CIGS DEVELOPING AROUND MIDNIGHT LIFTING
TO VFR BY MIDDAY WEDNESDAY. SOUTH TO SOUTHEAST WINDS 15 TO 25 KTS
THIS EVENING BECOMING SOUTH AROUND 10 KTS OVERNIGHT AND SOUTHWEST
10 TO 15 KTS AFTER DAWN. KDRT TERMINAL VFR. KDRT WINDS SOUTHEAST WINDS
5 TO 10 KTS BECOMING NORTH TO NORTHWEST 10 T0 TO 15 KTS BY LATE
WEDNESDAY MORNING AND NORTH 5 TO 10 KTS WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1137 PM CDT TUE MAY 24 2011/

UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES...BURNET...GILLESPIE...LLANO...BLANCO...WILLIAMSON...HAYS
AND TRAVIS UNTIL 400 AM CDT WEDNESDAY.

A LINE OF STORMS MOVING SOUTHEASTWARD ACROSS CENTRAL TEXAS LATE
THIS EVENING IS EXPECTED TO MOVE ACROSS THE NORTHEASTERN PART OF
THE HILL COUNTRY...INCLUDING TRAVIS COUNTY OVERNIGHT. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL AS MAIN THREATS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              94  75 100  68  93 /  -   20  10  10   0
AUSTIN BERGSTROM INTL AIRPORT  94  75 100  66  92 /  -   20  10  10   0
NEW BRAUNFELS MUNI AIRPORT     95  74 100  68  95 /  -   10  10  10   0
BURNET MUNI AIRPORT            93  71  97  63  90 /  10  20  10  -    0
DEL RIO INTL AIRPORT          100  72 104  69  98 /  -   10  -   -   -
GEORGETOWN MUNI AIRPORT        94  74  98  65  90 /  -   20  10  10   0
HONDO MUNI AIRPORT             96  74 103  70  98 /  -   10  -   -   -
SAN MARCOS MUNI AIRPORT        94  73  99  67  92 /  -   10  10  20   0
LA GRANGE - FAYETTE REGIONAL   92  76  95  72  91 /  -   10  10  20  -
SAN ANTONIO INTL AIRPORT       93  75 100  70  94 /  -   10  10  10  -
STINSON MUNI AIRPORT           95  77 102  74  97 /  -   10  -   10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 24, 10:42 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1142 PM CDT TUE MAY 24 2011

TXZ171>173-183>194-202>209-217>225-228-260445-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1142 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF TONIGHT...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES...BURNET...GILLESPIE...LLANO...BLANCO...WILLIAMSON...HAYS
AND TRAVIS UNTIL 400 AM CDT WEDNESDAY.

A LINE OF STORMS MOVING SOUTHEASTWARD ACROSS CENTRAL TEXAS LATE
THIS EVENING IS EXPECTED TO MOVE ACROSS THE NORTHEASTERN PART OF
THE HILL COUNTRY...INCLUDING TRAVIS COUNTY OVERNIGHT. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL AS MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED AFTERNOON TO EVENING THUNDERSTORMS ARE POSSIBLE ALONG
AND EAST OF AN AUSTIN TO HALLETTSVILLE LINE WEDNESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF THE
HILL COUNTRY TO RIO GRANDE PLAINS WEDNESDAY AND THURSDAY
AFTERNOONS DUE TO LOW HUMIDITIES AND WINDS UP TO 15 MPH.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 24, 11:17 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT WED MAY 25 2011

TXZ172-250600-
BURNET-
1217 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 100
AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF LAMPASAS...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN BURNET COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 24, 11:21 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CDT WED MAY 25 2011

TXZ171-250600-
LLANO-
1221 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LLANO COUNTY UNTIL 100 AM
CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF MASON AND HEADING TOWARDS
WESTERN LLANO COUNTY BETWEEN VALLEY SPRINGS AND CASTELL...MOVING
EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CASTELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 25, 12:00 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
100 AM CDT WED MAY 25 2011

TXZ171-172-250645-
BURNET-LLANO-
100 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WESTERN
BURNET COUNTIES UNTIL 145 AM CDT...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BABY HEAD...OR 10 MILES NORTH OF LLANO...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN DAM...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  BLUFFTON...
  TOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Ft Hood radar (KGRK), 91 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Burnet

When
May 25, 12:37 AM CST
Where
Burnet County, 6.09 mi WNW of Buchanan Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.840, -98.330

Hail, Burnet

When
May 25, 1:11 AM CST
Where
Burnet County, 4.05 mi NW of Mahomet
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.860, -98.000

Hail, Williamson

When
May 25, 1:54 AM CST
Where
Williamson County, 0.69 mi S of Corn Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.790, -97.600

Hail, Williamson

When
May 25, 3:15 AM CST
Where
Williamson County, 2.38 mi E of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
30.570, -97.380

One of our media partners relayed a report of a thunderstorm that produced golf ball size hail near Taylor.

Hail, Travis

When
May 25, 4:05 AM CST
Where
Travis County, 1.38 mi WNW of Fiskville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.360, -97.720

Hail, Travis

When
May 25, 4:07 AM CST
Where
Travis County, 1.38 mi WNW of Fiskville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.360, -97.720

A thunderstorm produced quarter to half dollar size hail.

Hail, Bastrop

When
May 25, 6:58 PM CST
Where
Bastrop County, 2.49 mi ESE of Phelan
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.160, -97.290

Hail, Bastrop

When
May 25, 7:18 PM CST
Where
Bastrop County, Paige
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.220, -97.120

Hail, Lee

When
May 25, 7:20 PM CST
Where
Lee County, Giddings
Measured
1.75 in hail
Reported by
Public
Coordinates
30.180, -96.930

Hail, Fayette

When
May 25, 7:30 PM CST
Where
Fayette County, 0.69 mi S of Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.010, -97.020

Hail, Fayette

When
May 25, 8:10 PM CST
Where
Fayette County, Rutersville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.950, -96.800

Hail, Bastrop

When
May 25, 8:15 PM CST
Where
Bastrop County, 4.14 mi ENE of Smithville Muni Arpt
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
30.060, -97.110

A thunderstorm produced quarter size hail and strong wind gusts that knocked down some trees and a privacy fence near Lake Thunderbird.

Hail, Lee

When
May 25, 8:40 PM CST
Where
Lee County, 2.39 mi NNE of Northrup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.130, -96.950

Hail, Fayette

When
May 25, 9:24 PM CST
Where
Fayette County, 0.91 mi NW of La Grange
Measured
1 in hail
Reported by
Public
Coordinates
29.910, -96.880

Hail, Fayette

When
May 25, 9:50 PM CST
Where
Fayette County, 1.38 mi N of La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.920, -96.870

A thunderstorm produced hail from pea to quarter size.

Hail, Fayette

When
May 25, 10:40 PM CST
Where
Fayette County, 0.6 mi E of Swiss Alp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.780, -96.910

Hail, Fayette

When
May 25, 11:05 PM CST
Where
Fayette County, 0.6 mi E of Schulenburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.680, -96.910

Hail, Fayette

When
May 25, 11:28 PM CST
Where
Fayette County, 1.51 mi NNE of Schulenburg
Measured
1.75 in hail
Reported by
Public
Coordinates
29.700, -96.910

Hail, Lavaca

When
May 26, 12:02 AM CST
Where
Lavaca County, Speaks
Measured
1 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
29.250, -96.720

A thunderstorm produced one inch hail which left some dents on a car.

Hail, De Witt

When
May 26, 2:14 AM CST to 2:29 AM CST
Where
De Witt County, Yorktown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
28.980, -97.500

A thunderstorm produced nickel to quarter size hail for 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293703, 293702, 293701, 293700, 293699, 293698, 293697, 293696, 293695, 293694, 293693, 293705, 293692, 293691, 293690, 293689, 293688, 293687, 293686, 293684.